Mississippi, 2023

Hail and Damaging Winds in Mississippi, June 16, 2023

June 16, 2023 · NWS MOB · 6 events in 4 counties and zones

Severe thunderstorms moved across southeast Mississippi and produced strong winds which downed numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms moved across southeast Mississippi and produced strong winds which downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 5:26 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 16, 5:26 AM CST, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
Issued by National Weather Service New Orleans LA
626 AM CDT Fri Jun 16 2023

...NEW AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Fri Jun 16 2023

Convection has mostly cleared the local terminals this morning.
However, MVFR conditions are still present in some locations. The
challenge through this cycle will be timing of convection with the
best timing starting mid to late morning and into the afternoon
hours. Continued TEMPO groups and PROBs respectively. Given the
uncertain timing also continued the VCs as well. Breaks in the
convection will be possible off and on especially later tonight,
but MVFR CIGs will be possible by sunrise on Saturday. (LIX-Frye)

&&

.PREV DISCUSSION... /issued Issued by National Weather Service New Orleans LA/

..NEW NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 325 AM CDT Fri Jun 16 2023

A weak surface frontal boundary resides from WNW to ESE from
Hattiesburg to Mobile to around Robertsdale over to Pensacola.
Along this feature, numerous showers and thunderstorms, some
strong to severe have occurred during the overnight with copious
amounts of rainfall (in some cases well over a foot of rain). The
complex of showers and storms continues to backbuild upwind along
this feature with very little in the way of a kicking feature
either synoptic or mesoscale to move this boundary from the
current location.

Looking upstream, another complex of convection is moving down
this same frontal system along an H5 impulse within the evolving
northwesterly upper flow regime. This complex is troubling since
it looks to possibly move over roughly the same regions that have
already experienced life threatening flooding overnight across
Baldwin and Escambia (FL) Counties. Because of this potential,
went ahead and reissued the Flood Watch across all of the AL and
FL Counties and Wayne Co., MS. Trends of this second convective
complex over the last hour or so have been somewhat positive with
WV imagery showing some warming cloud tops. CAMs have also shown a
forecast downward trend, however, at this juncture given the CAMs
most recent struggles, will continue to project this complex
moving into the region as shown by the globals.

Going into tonight the region will stay well within the
northwesterly flow around the northeast periphery of the 596dam
heat bubble over northern Tamaulipas, Mexico. Additional
vorts/impulses in the mid levels and likely residual mesoscale
boundaries will be enough to generate additional convection across
the region, which will continue the isolated SVR and create
additional hydro concerns through not only later tonight but also
into the day Saturday. Temperatures will continue to be warmest
across the MS Counties and a bit cooler toward the north and east
where cloudiness and convective debris will limit insolation a
bit...despite the slightly higher upper heights. (LIX-Frye)

&&

SHORT TERM...
(Saturday night through Sunday night)
Issued at 325 AM CDT Fri Jun 16 2023

The overall synoptic pattern looks to remain in place across the
region with the large scale trough continuing to reside over the
Atlantic Coast. Remaining on the northeast periphery of the upper
high we will continue to see H5 impulses move within the flow over
South Alabama, SE Mississippi, and western portions of Florida
well into the holiday weekend. With the recent heavy rainfall
event currently ongoing, the concern continues for hydro...will
likely need to extend the Flood Watch if the QPF signal among the
globals continues...which for now seems to be an increasingly
likely scenario across the CWFA. With multiple MCSs moving
through, new locations not touched by this morning's hydro event
may experience new flooding in this environment. Some good
news...temperatures will remain on the cooler side, especially
when compared to our neighbors west closer to the upper high.
(LIX-Frye)

&&

LONG TERM...
(Monday through Thursday)
Issued at 325 AM CDT Fri Jun 16 2023

To say the upper level pattern through the extended is complicated
would be an understatement. The near/short term period problems
look to continue into early next week with the upper high
remaining over South Texas and northern portions of Mexico. The
storm track for more MCSs will be right over the north central
Gulf Coast region with more heavy rainfall potential. Then the
globals really make things interesting going into the middle part
of the week with an upper level low closing off over the
Tennessee River Valley and dropping southward into our region.
Both the GFS and ECM are fairly similar in terms of placement. The
medium range agreement among the two is actually above average in
terms of confidence. So, the potential for continued unsettled
weather will persist well into the long term period. With the
colder upper levels associated with the ULL, think the potential
for severe will be there too. With cooler temps aloft, hail will
certainly be a concern if the pattern pans out as such. As luck
would have it, the upper level low doesn't really move much from
mid to late week and potentially even beyond as a Rex Block
develops east of the Mississippi River. By this time, antecedent
conditions will likely continue to be supportive of a continued
hydro threat as the unsettled pattern continues to play out.
(LIX- Frye)

&&

MARINE...
Issued at 325 AM CDT Fri Jun 16 2023

Winds and seas will continue to gradually decrease into the
holiday weekend. Southerly or southwesterly flow should prevail
into the start of next week. Winds and sea will eventually being
to increase by later in the day Monday with cautionary headlines
being possible. Additionally, locally higher winds and seas will
be possible in and around convection that develops across the gulf
and bay waters of South Alabama and the western Florida Panhandle.
(LIX-Frye)

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      92  73  91  73  91  75  91  72 /  80  50  70  20  60  30  70  50
Pensacola   89  75  88  75  88  77  88  75 /  80  70  80  30  60  40  80  60
Destin      89  76  88  77  88  79  88  77 /  80  80  80  40  50  40  80  70
Evergreen   90  69  88  69  89  72  88  69 /  70  70  60  20  50  50  80  60
Waynesboro  91  69  88  68  89  70  91  69 /  80  60  60  20  60  50  80  50
Camden      88  67  86  66  87  69  86  67 /  70  70  40  20  50  60  80  60
Crestview   92  70  90  69  90  72  89  69 /  80  70  80  20  60  30  90  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through this evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch through this evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch through this evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

NEAR TERM...LIX-FRYE
SHORT TERM...LIX-FRYE
LONG TERM...LIX-FRYE
AVIATION...LIX-FRYE
MARINE...LIX-FRYE

In the hours before

Local storm report, Jun 16, 1:26 AM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
226 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Rain             Goulding                30.44N 87.23W
06/16/2023  M6.46 inch       Escambia           FL   Mesonet

            Mesonet station PS002 Goulding recorded over
            last 6 hours.

&&

JEH
Local storm report, Jun 16, 2:28 AM CST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
328 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     Flash Flood      1 S Brownsville         30.41N 87.25W
06/16/2023                   Escambia           FL   Public

            Social media video of flash flooding at
            intersection of W street and Navy Blvd.

&&

JEH
Local storm report, Jun 16, 2:34 AM CST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
334 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     Flash Flood      1 W Pensacola           30.42N 87.22W
06/16/2023                   Escambia           FL   Public

            Social media video of standing water on
            Gonzalez St, and impassable water between
            Taragona and Guillamard St.

&&

JEH
Special weather statement, Jun 16, 3:25 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
425 AM CDT Fri Jun 16 2023

ALZ264-266-FLZ202-204-161015-
Baldwin Coastal AL-Baldwin Central AL-Santa Rosa Coastal FL-
Escambia Coastal FL-
425 AM CDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of southeastern Baldwin
and south central Escambia Counties through 515 AM CDT...

At 424 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Warrington to 4
miles south of Perdido Beach to 3 miles southwest of Magnolia
Springs. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Foley, Gulf Breeze, Orange Beach, Goulding, Lillian, Myrtle Grove,
Magnolia Springs, Oriole Beach, Bon Secour and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3024 8790 3030 8773 3040 8788 3044 8739
      3031 8758 3034 8760 3036 8760 3030 8762
      3031 8744 3032 8750 3032 8745 3046 8737
      3045 8738 3047 8743 3055 8720 3037 8717
      3038 8705 3033 8728 3032 8721
TIME...MOT...LOC 0924Z 268DEG 18KT 3036 8726 3028 8751 3035 8780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 16, 5:03 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
603 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     Flash Flood      1 E Loxley              30.62N 87.74W
06/16/2023                   Baldwin            AL   Emergency Mngr

            EM reports flooding on County Road 64 in
            Loxley as well as on Railroad Ave, Cabinet
            Shop Rd, and North Alabama St.

&&
Local storm report, Jun 16, 5:09 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
609 AM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     Flash Flood      1 E Loxley              30.62N 87.74W
06/16/2023                   Baldwin            AL   Emergency Mngr

            Corrects previous flash flood report from 1
            E Loxley. EM reports flooding on County Road
            64 in Loxley as well as on Railroad Ave,
            Cabinet Shop Rd, and North Alabama St.

&&

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 16, 5:40 AM CST to 5:42 AM CST
Where
Wayne County, 4 mi WSW of Eucutta
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.778, -88.933

High winds downed a large tree on a house.

Thunderstorm Wind, Wayne

When
June 16, 5:56 AM CST to 5:58 AM CST
Where
Wayne County, 3 mi SW of Clara
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.549, -88.736

The 911 Call center received over 60 calls about numerous trees down across the Wayne County.

Hail, Greene

When
June 16, 6:10 AM CST to 6:12 AM CST
Where
Greene County, Mc Lain
Measured
1 in hail
Reported by
Public
Coordinates
31.120, -88.830

Hail, Perry

When
June 16, 3:42 PM CST to 3:44 PM CST
Where
Perry County, 2 mi SSE of Richton
Measured
2.5 in hail
Reported by
Public
Coordinates
31.323, -88.937

Hail, Perry

When
June 16, 3:49 PM CST to 3:51 PM CST
Where
Perry County, 1 mi ENE of Hintonville
Measured
2.5 in hail
Reported by
Public
Coordinates
31.276, -88.914

Hail, Stone

When
June 16, 8:23 PM CST to 8:25 PM CST
Where
Stone County, 2 mi SSE of Beatrice
Measured
1 in hail
Reported by
Public
Coordinates
30.703, -88.937

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116155, 1116156, 1116157, 1116354, 1116355, 1116440.